Seventy-eight patients receiving abnormally high doses of chlorpromazine and related phenothiazine derivatives for prolonged periods developed pigmentary changes in the exposed areas of the skin after exposure to specific bands of sunlight. Histochemical studies suggested that this color was melanin or a melanin-like substance. The phototoxic action of sunlight acting on the abnormal amounts of the phenothiazines in the skin produced an inflammatory response followed by increased production of melanin. The accumulation of melanin, or melanin plus chlorpromazine or its metabolites, is thought to cause the purple color. The skin-window technique demonstrated a sequence of inflammatory cells which transport the pigment to the bloodstream. It is postulated that the cellular transportation of the pigment from the skin into the bloodstream may produce the generalized melanosis found on autopsy.
Satanove A. Pigmentation Due to Phenothiazines in High and Prolonged Dosage. JAMA. 1965;191(4):263–268. doi:10.1001/jama.1965.03080040005001
Customize your JAMA Network experience by selecting one or more topics from the list below.